Missouri, 2005

Hail and Damaging Winds in Missouri, July 21, 2005

July 21, 2005 · NWS EAX · 4 events in 1 county or zone

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 21, 2:28 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 2:28 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT THU JUL 21 2005

.DISCUSSION...

CURRENTLY WATCHING A LINE OF THUNDERSTORMS WORK ITS WAY SOUTH INTO
MISSOURI...A COUPLE OF COUNTIES NORTH OF I70 ATTM.  THEY HAVE
RECENTLY INCREASED IN INTENSITY...REINCARNATED FROM SCATTERED
SHOWERS THAT WERE ACROSS NORTHERN MISSOURI MOST OF THE MORNING.
THERE IS DECENT INSTABILITY...BUT ALL ACTIVITY HAS BEEN ELEVATED
TODAY.  NOT LOOKING AT ANY SEVERE POTENTIAL WITH THIS
ACTIVITY...ALTHOUGH IF THEY STRENGTHEN AGAIN MAYBE SOME WIND GUSTS.
THEY HAVE HOWEVER...PUT THE FINAL NAIL IN THE COFFIN ON THE HEAT
ADVISORY.  WILL GO AHEAD AND EXPIRE IT WITH THE ZFP ISSUANCE. GOT
CLOSE IN THE KC METRO THIS AFTERNOON...BUT HAVE NOT REACHED
CRITERIA.  THIS LEADS NICELY INTO WEATHER FOR TOMORROW.  ONCE AGAIN
THERE ARE SEVERAL WAVES RIPPLING ACROSS THE RIDGE...WITH A SURFACE
BOUNDARY DROPPING SLOWLY SOUTH FROM IOWA.  HAVE SLIGHT CHANCES IN
FOR THIS EVENING THROUGH TOMORROW MORNING...FOR THE SAME TYPE OF
ACTIVITY THAT OCCURRED THE LAST TWO DAYS.  H8 TEMPS WILL BE ABOUT
THE SAME FOR FRIDAY AS TODAY...WHICH PUTS US IN MARGINAL CRITERIA
FOR A HEAT ADVISORY AGAIN...AND ANY CLOUDS/RAIN LIKE TODAY WILL MAKE
IT A BUST.  AM DEFERRING ISSUANCE TO THE MID CREW.

WITH THE RIDGE MOVING A LITTLE FARTHER EAST...SATURDAY STILL LOOKS
HOT.  HAVE NOT TWEAKED GRIDS MUCH AT ALL FOR THIS TIME PERIOD. WINDS
SHIFT AROUND A BIT WITH PRESSURE CHANGES...BUT OVERALL
TEMPS/CLOUDS/DEWPOINTS LOOK GOOD.

THE RIDGE WILL HOLD STRONG THROUGH THE LAST HALF OF THE WEEKEND
ACROSS KANSAS AND MISSOURI...OR AT LEAST STRONG ENOUGH TO KEEP
TRIPLE DIGIT TEMPERATURES IN PLACE SUNDAY. AS WE MOVE INTO NEXT WORK
WEEK TEMPERATURES WILL MODERATE SLIGHTLY AS THE RIDGE BEGINS TO GIVE
WAY TO FALLING HEIGHTS AND CLOUD COVER THAT WILL PRECEDE A DEEPENING
TROUGH MOVING ALONG THE U.S. CANADIAN BORDER. GFS AND ECMWF HAVE
FALLEN IN LINE WITH EACH OTHER...AND ARE CONSTANTLY PUSHING A
SURFACE FRONT SOUTH THROUGH THE FORECAST AREA TUESDAY/TUESDAY NIGHT.
CANADIAN MODEL RUN IS NOT QUITE AS PRONOUNCED WITH THE FRONT...BUT
DOES ALSO BRING A WEAK SURFACE FEATURE THROUGH DURING THE SAME TIME
PERIOD. THEREFORE...I HAVE BUMPED POPS INTO THE CHANCE (30%) RANGE
FOR TUESDAY AND TUESDAY NIGHT. WITH WHAT LITTLE COOL AIR THERE WILL
BE WITH THE FRONT...AND ANY CLOUD COVER THAT MIGHT ACCOMPANY IT...I
HAVE MODERATED TEMPERATURES FOR WEDNESDAY AND THURSDAY BACK TOWARDS
SEASONAL NORMAL VALUES FOR MUCH OF THE FORECAST AREA...WITH FAR
NORTHERN MISSOURI DIPPING BELOW NORMAL.

LVQKRC

&&

.PREV DISCUSSION...
325 AM...
HOT AND HUMID AIRMASS WILL BE A STAPLE OF OUR WEATHER THROUGH
SUNDAY. CONVECTIVE COMPLEX/BOW ECHO TO THE NORTH OF CWA WILL TRACK
EAST ACROSS IA THIS MORNING. WET-EAST FRONTAL BOUNDARY CUTTING IA IN
HALF WILL MOVE LITTLE TODAY. SCATTERED CONVECTION ACROSS NORTHWEST
MO ASSOCIATED WITH ISENTROPIC LIFT ON 315K SURFACE PER LATEST
RUC/NAM PROGS. OVERALL...MODELS HAVE DONE A POOR JOB HANDLING THE
QPF. CORFIDI VECTORS AND 850-300MB CONTOURS SUGGEST CONVECTION
SHOULD HAVE A SOUTHWARD SHIFT THIS MORNING. WILL BUMP POPS UP ACROSS
NORTHERN MO FOR MORNING STORMS WITH ONLY MINIMAL CHANGES TO REST OF
GRIDS.

ALTHOUGH UPPER RIDGE WILL BUILD EAST ACROSS THE CENTRAL PLAINS AND
MO MODELS FCST ANOTHER SHORTWAVE WILL TRACK EAST OUT OF WY TONIGHT.
NAM/GFS INSIST THERE WILL BE A BOUNDARY WHICH MOVES THROUGH THIS
EVENING...BACK DOOR COLDFRONT?...AND SETS UP THE POTENTIAL FOR
NOCTURNAL CONVECTION TO SPREAD SOUTHEAST INTO NORTHWEST MO LATE
TONIGHT AND TOMORROW MORNING. HAVE GONE AHEAD AND ADDED SLIGHT
CHANCE POPS FOR LATE TONIGHT AND FRIDAY MORNING FOR NORTHWEST MO.
LOWERED HIGH TEMPERATURES A FEW DEGREES BASED UPON A LACK OF A
SOUTHWEST FLOW.

LITTLE CHANCE FOR ANY RAIN OVER THE WEEKEND AS LID STRENGTHENS AND
HOLDS BACK RAIN CHANCES. HIGH TEMPERATURES WILL FLIRT WITH THE
CENTURY MARK BOTH DAYS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE
Hazardous weather outlook, Jul 21, 11:59 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT THU JUL 21 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY NORTH
OF A LINE FROM ST JOSEPH TO MOBERLY EARLY THIS AFTERNOON. THESE
STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.  THE RESULTANT
CLOUDS WILL KEEP HEAT INDICES FROM REACHING DANGEROUS LEVELS...BUT
EXPECT INDICES STILL IN THE UPPER 90S.

FARTHER SOUTH...HOT AND HUMID CONDITIONS WILL KEEP HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT AND
EARLY SATURDAY MORNING OVER NORTHWEST AND WEST CENTRAL MISSOURI. NO
SEVERE WEATHER IS EXPECTED WITH THESE STORMS.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH
AFTERNOON HEAT INDICES AROUND 105 DEGREES.

ANOTHER CHANCE OF THUNDERSTORMS WILL MOVE IN TUESDAY AND TUESDAY
NIGHT AS A FRONT MOVES SOUTH THROUGH THE REGION. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LVQK/CUTTER

The radar

The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pettis

When
July 21, 4:30 PM CST
Where
Pettis County, 5 mi SE of Hughesville
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

Thunderstorm Wind, Pettis

When
July 21, 4:39 PM CST
Where
Pettis County, Sedalia
Measured
51 kt (59 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -93.100

Hail, Pettis

When
July 21, 4:44 PM CST
Where
Pettis County, Smithton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -93.233

Thunderstorm Wind, Pettis

When
July 21, 4:44 PM CST
Where
Pettis County, Smithton
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -93.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468188, 5468189, 5465919, 5468190.